Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 1, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jan 1, 2003, 3:35 PM EST for Page County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 1, 2003, 3:35 PM EST (20:35 UTC)
- Expired
- Jan 1, 2003, 7:30 PM EST
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
County Page County, VA
The radar
The Sterling radar (KLWX), 95 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 432 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KLWX 012036
FFWLWX
VAC139-020030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
335 PM EST WED JAN 1 2003
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PAGE COUNTY IN NORTHWEST VIRGINIA
* UNTIL 730 PM EST.
* AT 333 PM EST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
OCCURRING ACROSS SEVERAL PARTS OF PAGE COUNTY WITH SEVERAL
ROADWAYS COVERED BY WATER.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.
SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.
$$
MANNING
LAT...LON 3844 7852 3856 7865 3868 7859 3882 7840
3874 7832 3864 78342 follow-up statements
000 WGUS71 KLWX 012210 FFSLWX VAC139-020030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 509 PM EST WED JAN 1 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM FOR PAGE COUNTY VIRGINIA... AT 500 PM EST...LOCAL LAW ENFORCEMENT OFFICIALS REPORT FLOODING CONTINUING ACROSS MUCH OF THE COUNTY. ROAD CLOSURES FROM HIGH WATER HAVE BEEN REPORTED NEAR SHENANDOAH AND LURAY. MUCH OF THE RAINFALL HAS ENDED ACROSS THE WARNING AREA...BUT RUNOFF FROM EARLIER RAINS WILL CONTINUE TO CAUSE FLOODING PROBLEMS THROUGHOUT THE EVENING. WATER LEVELS ARE EXPECTED TO BEGIN TO RECEDE OVER THE NEXT FEW HOURS...WITH FLOODING PROBLEMS LESSENING AS THE EVENING WEARS ON. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. SMALL CREEKS AND STREAMS WILL FLOOD ACROSS THE WARNED AREA...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. $$ MANNING
000 WGUS71 KLWX 020037 FFSLWX VAC139-020100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 737 PM EST WED JAN 1 2003 ...THE FLASH FLOOD WARNING PAGE COUNTY VIRGINIA HAS EXPIRED... AT 735 PM EST...STEADY RAINFALL HAD COME TO AND END ACROSS PAGE COUNTY. HIGH WATER WILL REMAIN IN A FEW POOR DRAINAGE AREAS FOR THE NEXT FEW HOURS...BUT ADDITIONAL FLOODING IS NOT EXPECTED. WATER LEVELS WILL CONTINUE TO RECEDE FOR THE REMAINDER OF THE EVENING AND NIGHTTIME HOURS. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ MANNING
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jan 1, 3:30 PM EST, 5 minutes earlier.
Area forecast discussion, Jan 1, 3:30 PM EST, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 330 PM EST WED JAN 01 2003 QUITE A MIXED BAG OF WX OVR THE AREA IN THE NEXT SVRL DAYS. MDLS IN VRY GOOD AGREEMENT OVR POSNS OF SYSTEMS. LOW PRSTLY CENTERED OVR SRN VA TO TRACK TO THE DELMARVA THIS EVE. WL MAINTAIN CAT POPS ACROSS THE N FOR THE EVE HRS..THEN CUTTING BACK TO CHC AS FLOW TURNS MORE NRLY. WL ALSO MAINTAIN MENTION OF ZL- IN THE XTRM NW CORNER OF THE CWA..HOWEVER THINK WERE TALKING ONLY ABT A FEW BLO FRZG SPOTS. MVG INTO SOMEWHAT OF A COL RGN ON THU - FIRST LOW HAS EXITED AND NEXT SYSTEM GINNING UP IN LOWER MS VLLY. WK HIGH BLDS DOWN CREATING NERLY WINDS/FLOW UP THE APLCHNS WHICH WL CREATE A CHC OF L/ISOLD ZL IN THE NW CORNER. WL HV CHC AFTN R POPS FOR THE SWRN SXN OF THE CWA THU AFTN AS NEXT SYSTEM MVS INTO TN VLLY. WX GROWS MORE COMPLEX THU NGT AS LOW REACHES SRN VA. ETA BUFKIT SHOWING A WEDGE OF BLO FRZG TEMPS FM 850-950 MB...THEN TEMPS CLOSER TO THE SFC BECOME MORE CHANGEABLE FM THE BAY TO THE MTNS. JET/VORT MAX PROGGED OVR RGN THU EVE WL AID IN UPLIFT. SCRIPT WL BE TO GO W/ ALL LIQUID PCPN FM NHK TO CHO...A MIX OF S..IP..AND R IN DC/BALT TO THE MTNS....AND R CHANGING TO S IN THE MTNS. WOODY LONG TERM (FRI-WED) MODELS COMING INTO GOOD AGREEMENT FOR NEXT PRECIP EVENT FRI-FRI NITE. LOW PRESSURE TRACKS ACROSS THE GULF COAST STATES THEN ACROSS THE CAROLINAS FRI-FRI NITE AND ALG THE EASTERN SEABOARD SAT. SOME DIFFERENCES STILL EXIST BETWEEN GFS/ETA IN EXACT TRACK OF SFC SYSTEM AND TEMP PROFILES. TRACK OF H85 LOW IS ALSO TO OUR SOUTHEAST ON BOTH ETA/GFS WHICH WOULD FAVOR A SNOW EVENT. 12Z ENSEMBLE MEANS GIVING ABT 0.2 TO 0.5 INS LIQUID EQUIVALENT FOR WHOLE STORM EVENT AREA WIDE. BASED 12Z ENSEMBLE MEANS ACCUMULATING SNOWS LOOKS LIKE A GOOD BET FROM HGR TO LEESBURG TO CHO. EAST OF THIS LINE PRECIP WILL PROBABLY START OUT AS RAIN THEN GET MIXED WITH OR CHANGE TO SNOW AS COLD AIR CONTINUES TO BE DRAWN INTO THE AREA. SPS SENT OUT FOR THIS EVENT. SUN NITE...ANOTHER STRONG VORT MAX MOVES ACROSS THE AREA. TEMPS PROFILES SUPPORT ALL SN ACROSS ENTIRE CWA. HOWEVER MOISTURE IS VERY LIMITED WITH THIS FEATURE. WILL CONTINUE TO KEEP FCST DRY FOR NOW. THIS ALSO MATCHES UP WELL WITH SURROUNDING OFFICES. POTENTIAL FOR SIG SNOWSTORM NEXT TUE AS ANOTHER SYSTEM CLOSES OFF OVR THE GULF COAST STATES THEN TRACKS UP ALG THE EASTERN SEABOARD. .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SCA CHSPK BAY AND TIDAL PTMC COBB ISL TO SMITH PT.
Hazardous weather outlook, Jan 1, 11:10 AM EST, 4 hours 25 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-012215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1110 AM EST WED JAN 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY A RUMBLE OF THUNDER IS POSSIBLE THIS AFTERNOON IN THE VICINITY OF CHARLOTTESVILLE AND FREDERICKSBURG. SKYWARN ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... RAIN OR SNOW IS POSSIBLE AREAWIDE THURSDAY NIGHT AND FRIDAY.
In the hours before
Special weather statement, Jan 1, 2:30 PM EST, 1 hour 5 minutes before
MDZ002>007-VAZ021-025>031-042-WVZ048>055-021028- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 230 PM EST WED JAN 1 2003 ...ANOTHER ROUND OF WINTER WEATHER MAY BE IN STORE FOR PORTIONS OF MARYLAND...EASTERN WEST VIRGINIA...AND THE MOUNTAINS OF VIRGINIA FOR THURSDAY NIGHT AND FRIDAY... A COMPLEX WEATHER PATTERN CONTINUES TO EVOLVE. LOW PRESSURE IS EXPECTED TO DEVELOP IN THE MISSISSIPPI VALLEY ON THURSDAY. THE LOW WILL THEN TRACK THROUGH THE TENNESSEE VALLEY BEFORE MOVING OFF THE VIRGINIA COAST FRIDAY EVENING. THIS WILL SPREAD EVEN MORE MOISTURE INTO THE AREA. WITH TEMPERATURES HOVERING CLOSE TO FREEZING THURSDAY NIGHT A MIX OF RAIN AND SNOW IS EXPECTED IN THE APPALACHIAN MOUNTAINS. RAIN... SLEET...AND SNOW IS LIKELY IN THE WESTERN SUBURBS OF WASHINGTON DC AND BALTIMORE. ON FRIDAY MORE COLD AIR WILL BE DRAWN INTO THE REGION...CHANGING THE PRECIPITATION TO ALL SNOW. SEVERAL INCHES OF SNOW IS POSSIBLE AT THE HIGHER ELEVATIONS OF WESTERN MARYLAND...NORTHERN VIRGINIA....AND THE EASTERN PANHANDLE OF WEST VIRGINIA. FURTHER EAST IN MARYLAND...AN INCH OR TWO OF SNOW IS POSSIBLE ALONG THE PENNSYLVANIA BORDER FROM FREDERICK COUNTY TO HARFORD COUNTY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES ON THIS DEVELOPING EVENT. ABW
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.